Kansas, 2020Tornadoes in Kansas, August 14, 2020
August 14, 2020 · NWS GLD · 2 events in 1 county or zone
A thunderstorm developed along a boundary in Greeley County Kansas. As is all to typical in the High Plains, a couple landspout tornadoes were able to form.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed along a boundary in Greeley County Kansas. As is all to typical in the High Plains, a couple landspout tornadoes were able to form. The landspouts last a few minutes and traversed a relatively small area. No know damage was reported with these tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 1:31 PM MST, 59 minutes earlier.
Area forecast discussion, Aug 14, 1:31 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Fri Aug 14 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 231 PM MDT Fri Aug 14 2020
Across the region this afternoon, mainly sunny skies for the area,
minus the hazy smoke aloft, and lingering low/mid clouds from
earlier precip/approaching front. Temperatures are ranging in the
80s mostly with a few spots around 90F/low 90s. Winds are becoming
northerly in the northwest region as the cold front sinks south.
Central and eastern locales are seeing variable winds and some spots
slowly transitioning to north from a light southerly fetch.
For the remainder of the afternoon into the evening hours, the main
wx focus will be on the potential for some strong to severe storms
to develop along and south of a frontal boundary. Dewpts in the 50s
behind the front will clash with the hot/moist airmass in southern
and eastern areas where dewpts are currently in upper 60s to lower
70s. SPC analysis has sbcape/mucape ahead of the front ranging from
2000-6000 j/kg. Dcape 1500-2000 j/kg. Effective bulk shear around 25
kts. With enough instability along/ahead of the front, which will
eventually slow/even stall later, wind/hail will be main threats if
storms do form. SPC has Marginal/Slight Risks for severe in place,
with best chances east of a line from Tribune to Mingo to the
Oberlin KS area.
Precipitation will begin to wane later this evening between 03z-06z.
Winds behind the front will eventually begin to shift to an easterly
fetch overnight as surface ridge builds south behind the front.
Moisture will work west along the frontal remnants/nose of ridge to
funnel moisture into the region. This will bring increasing cloud
chances along with some fog, especially towards 12z Saturday.
The stalled front will be the focus on Saturday for another round of
rw/trw. An inverted trough sets up in eastern/central Colorado. S/SE
flow into the area around the ridge will funnel moisture and
eventual instability as daytime heating progresses to trigger
convection with the initial focus in NE Colorado and adjacent NE/KS.
Models shift the ridge eastward going into the evening hrs, allowing
for any remaining precip to shift east into NE/KS overnight before
ending.
For temps, 80s on track for highs on Saturday as slightly cooler air
remains over the region. Overnight lows will remain in the upper 50s
to lower 60s and will be dependent on remnant cloud cover from
potential precip.
.LONG TERM...(Sunday through Thursday)
Issued at 213 PM MDT Fri Aug 14 2020
For the start of the long term period, the upper level pattern
will remain with an upper high near the UT/NV border and an
associated ridge amplifying into Canada. Meanwhile, the Eastern
CONUS will be under an upper level trough. This will leave us in
northwest flow aloft and support storm development. With a
stationary front just west of the Colorado border at the surface
and sufficient lower level moisture, there will likely be
thunderstorms in the afternoon and evening. However, it looks like
the greater coverage will be in our southern counties. Highs
should be in the mid 80's to low 90's.
Monday and Tuesday will see a similar pattern but with the upper
ridge moving slowly east and a new trough digging out of the Great
Lakes. Both days have their best chance for storms in the afternoon
and early night hours with storms developing in Eastern Colorado.
Coverage is not looking as impressive as in previous runs but there
is still a chance for storms across the area depending on how long
the storms last. Highs are likely going to be near 90 though some
mid 90's look to be possible in Eastern Colorado.
Wednesday and Thursday look a bit more uncertain given that the
stationary front moves through the area and to the east (likely weak
at that time)and the ridge spills east and deamplifies. The models
agree with the upper high spreading further east a bit, but don't
agree on the trough and potential cut off low. This may weaken the
upper flow aloft and cause it to go more laminar which would lower
support for storms. The surface will likely also have little support
for storms until later in the week. Henceforth have gone with lower
pops until a greater consensus can be reached between models. High
temperatures also look to hover near 90 till the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM MDT Fri Aug 14 2020
Main weather issue for both terminals will be a cold frontal
passage later today. While mostly VFR conditions will be met,
expecting some VCTS to occur after 23z this afternoon. Timing
confidence is low, so have only mentioned VCTS for now. There is
the potential for fog to develop after 09z Saturday as well. For
now will keep as 6sm until next forecast issuance when later
guidance arrives.
Winds for KGLD, N around 10kts thru about 23z-00z, then NE
10-20kts. By 04z, E around 10kts becoming SE by 09z. Winds for
KMCK, NW around 5-10kts thru 21z, then N 15-25kts. By 01z
Saturday, NE 10-15kts, becoming ESE around 10kts by 09z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...KAK
AVIATION...JN
Hazardous weather outlook, Aug 14, 1:03 PM MST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
203 PM MDT Fri Aug 14 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
203 PM MDT Fri Aug 14 2020 /303 PM CDT Fri Aug 14 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There are Marginal and Slight Risks of severe thunderstorms across
portions of the Tri State region from about 3 PM MT to around 8 PM
MT. Areas of focus will be along and east of a line from McCook
Nebraska to Goodland Kansas to Cheyenne Wells Colorado. Best chances
for severe storms will occur along and east of a line from near
Norton and Oberlin Kansas down to Mingo and southwest to Tribune.
Damaging wind gusts will be the primary hazard, with a lesser risk
for hail.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
There is a Marginal Risk for severe thunderstorms Saturday afternoon
and evening in northeast Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required later today.
In the hours before
Local storm report, Aug 14, 11:37 AM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM DENSE FOG 4 W CULBERTSON 40.24N 100.91W
08/14/2020 HITCHCOCK NE PUBLIC
REPORT OF DENSE FOG CAN SEE NO MORE THAN 1.5
TO 2 CAR LENGTHS IN FRONT.
0715 AM DENSE FOG 1 NNW NORTON 39.85N 99.90W
08/14/2020 NORTON KS AWOS
AWOS STATION KNRN NORTON.
0655 AM DENSE FOG 1 NNW NORTON 39.85N 99.90W
08/14/2020 NORTON KS AWOS
AWOS STATION KNRN NORTON.
0715 AM DENSE FOG 3 SE OAKLEY 39.10N 100.82W
08/14/2020 LOGAN KS AWOS
AWOS STATION KOEL 2 ESE OAKLEY.
0653 AM DENSE FOG 1 E HILL CITY 39.37N 99.83W
08/14/2020 GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
0503 AM DENSE FOG 1 E HILL CITY 39.37N 99.83W
08/14/2020 GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY REPORTED 1/4
MILE VISIBILITY.
0810 AM DENSE FOG QUINTER 39.07N 100.23W
08/14/2020 GOVE KS PUBLIC
PICTURE OF DENSE FOG WITH VISIBILITY LESS
THAN A QUARTER OF A MILE.
0637 AM DENSE FOG BURLINGTON 39.31N 102.27W
08/14/2020 KIT CARSON CO ASOS
ASOS REPORTS 1/4 MILE VISIBILITY.
0629 AM DENSE FOG 1 ENE KIT CARSON 38.77N 102.78W
08/14/2020 CHEYENNE CO CO-OP OBSERVER
VERY DENSE FOG REPORTED COULDNT SEE HOUSE
ACROSS THE STREET.
&&Local storm report, Aug 14, 1:17 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM EXCESSIVE HEAT 11 S SHARON SPRINGS 38.74N 101.73W
08/14/2020 M105 F WALLACE KS MESONET
MESONET STATION EW7715 11 S SHARON SPRINGS.
&&Local storm report, Aug 14, 2:02 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM EXCESSIVE HEAT 5 NW TASCO 39.41N 100.36W
08/14/2020 M105 F SHERIDAN KS MESONET
MESONET STATION 3859D 5 NW TASCO.
&&Tornado, Greeley
- When
- August 14, 2:30 PM MST to 2:36 PM MST
- Where
- Greeley County, 9.12 mi SW of Horace to 10.35 mi SW of Horace
- Rating
- EFU
- Path length
- 1.24 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 38.406, -101.920
Brief landspout reported. Tornado lasted about 6 minutes.
Tornado, Greeley
- When
- August 14, 2:49 PM MST to 2:54 PM MST
- Where
- Greeley County, 15.84 mi SW of Tribune Arpt to 16.37 mi SW of Tribune Arpt
- Rating
- EFU
- Path length
- 1.34 mi
- Path width
- 100 yd
- Reported by
- Law Enforcement
- Coordinates
- 38.322, -101.993
Greeley county dispatch reported an ongoing tornado. Officer reported the tornado as becoming rain-wrapped and widening at the base. According to dispatch, the tornado dissipated around 3 minutes later.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, August 14 to 31, 20204 deaths · 18 injured · 61 kt wind · 29 events
- Excessive Heat in California, August 14 to 20, 20202 deaths · 2 events
- Tornadoes and Hail in Nebraska, August 14, 2020$17 million · EF0 · 16 events
- Hail and Damaging Wind in Kansas, August 14, 2020$26 million · 4 in hail · 6 events
- Tornadoes and Hail in Minnesota, August 14, 2020$1.3 million · EF1 · 41 events
- Excessive Heat in California, August 14 to 20, 2020$6.0 million · 15 events
- Tornadoes and Flash Flooding in Minnesota, August 14, 2020EF1 · 47 events
- Hail and Damaging Winds in Texas, August 14, 2020$50,000 · 1.5 in hail · 9 events
- Damaging Wind in Michigan, August 14, 2020$50,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, August 14, 20201.75 in hail · 14 events
- Flash Flooding in North Carolina, August 14, 2020$15,000 · 5 events
- Hail and Damaging Wind in Kansas, August 14, 20204 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918804, 918805.